Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Duluth, MN

June 24, 2021Ashland County, Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 24, 2021, 4:03 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 4:03 AM CDT (09:03 UTC)
Expired
Jun 24, 2021, 4:30 AM CDT
In force
27 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 74 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KDLH 240903
SVRDLH
WIC003-007-031-240930-
/O.NEW.KDLH.SV.W.0014.210624T0903Z-210624T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
403 AM CDT Thu Jun 24 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Central Bayfield County in northwestern Wisconsin...
  East central Douglas County in northwestern Wisconsin...
  West central Ashland County in northwestern Wisconsin...

* Until 430 AM CDT.

* At 403 AM CDT, a severe thunderstorm was located over Iron River,
  or 33 miles east of Superior, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ino around 420 AM CDT.

Other locations in the path of this severe thunderstorm include
Benoit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4649 9165 4666 9160 4664 9087 4637 9094
TIME...MOT...LOC 0903Z 279DEG 45KT 4656 9143 

HAIL...0.75IN
WIND...60MPH
 
$$

Huyck
1 follow-up statement
370 
WWUS53 KDLH 240924
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
424 AM CDT Thu Jun 24 2021

WIC003-007-031-240933-
/O.EXP.KDLH.SV.W.0014.000000T0000Z-210624T0930Z/
Bayfield WI-Douglas WI-Ashland WI-
424 AM CDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAYFIELD...EAST
CENTRAL DOUGLAS AND WEST CENTRAL ASHLAND COUNTIES WILL EXPIRE AT 430
AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4649 9165 4666 9160 4664 9087 4637 9094
TIME...MOT...LOC 0923Z 279DEG 45KT 4653 9115 

$$

Unruh/GSF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:01 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 1:01 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
101 AM CDT Thu Jun 24 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 417 PM CDT Wed Jun 23 2021

Summary: Mostly clear skies with strong southerly wind have
developed this afternoon. Showers and thunderstorms likely this
evening into Thursday morning with possible redevelopment Thursday
afternoon. Temperatures will be relatively normal for the
remainder of the work week.

Winds have been out of the south/southwest Wednesday afternoon
ahead of our next cold front that is currently over north central
North Dakota to northeastern Montana. Due to the strong southerly
winds, temperatures across the CWA have reached into the lower
80s with dew points in the low 50s.

Severe weather is possible this evening as showers and
thunderstorms develop along and west of the cold front as it moves
into Koochiching county by 00Z. Convective initiation will be
slightly elevated with MUCAPE values of 1000-1500 J/kg and Lapse
Rates of 6.5-7 C/km. Bulk shear values are near 35 to 45 knots
which favors supercell development. Strong southerly winds will
continue to help destabilize the atmosphere therefore 06Z MUCAPE
values will increase to around 1300 J/kg based on GFS and 2300
J/kg based on the NAM12. CAMS are indicating that discrete
supercells will combine into a line by Thursday morning over
northwest Wisconsin. Wind gusts up to 60 mph and hail to one inch
are possible with the stronger storms.

The cold front appears to become stationary over northwestern
Wisconsin leading to additional convective development by Thursday
afternoon. MUCAPE values of around 2100 J/kg can be found along
the front. There is a slight risk for our far southeastern county
in Wisconsin. Some soundings indicate a cap around 750mb which
supports the lack of convection with the NAMNEST.

After the front moves through temperatures will be closer to
normal for the remainder of the work week. Our next chance of
precipitation will be towards early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 101 AM CDT Thu Jun 24 2021

Thunderstorms this morning will continue moving east-southeastward,
likely reducing VFR conditions to IFR as storms pass over the
terminal. Gusty winds up to 40 knots and small hail are going to
be the primary hazard this morning. A few storms may become
severe in DLH and HYR over the next few hours with gusts
exceeding 50 knots and hail up to 1 inch. LLWS will also be
possible in HYR this morning due to the strengthening of the low-
level jet. Showers and storms have already passed INL and BRD
with VFR conditions expected to continue throughout the period. As
the cold front sweeps across the area later this morning, expect
all terminals to improve to VFR as skies clear.

&&

.MARINE...
Issued at 952 AM CDT Wed Jun 23 2021

Winds will be out of the south/southwest 10 to 15 knots with
gusts to less than 25 knots. A cold front will be passing through
this evening into Thursday morning. Showers and thunderstorms will
likely develop along and west of the front and move southeastward
approaching Lake Superior after midnight. After the cold front
moves through the winds will switch to the northwest at 5 to 10
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  80  57  78 /  70  10   0  10
INL  54  79  51  80 / 100   0  10  10
BRD  63  83  57  82 /  70   0  10  10
HYR  64  83  54  82 /  70  40  10  10
ASX  64  78  53  76 /  70  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Eagle
AVIATION...Unruh
MARINE...Eagle
Hazardous weather outlook, Jun 23, 9:33 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
933 PM CDT Wed Jun 23 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
933 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms this evening will become more widespread
overnight. Strong to severe storms are possible, with the greatest
risk south of a line from near Cass Lake to Grand Rapids to
Embarrass to Snow Bank Lake, including the Twin Ports, Brainerd
Lakes, and all of northwest Wisconsin. Large hail to a inch and a
half in diameter, damaging wind gusts to 65 mph, torrential
rainfall which may cause localized minor flooding, and frequent
cloud-to-ground lightning are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will likely be ongoing Thursday morning near the
I-35 corridor of east-central Minnesota and over northwest
Wisconsin. A few storms may be strong during the morning. Storms
will redevelop along a cold front during the afternoon. Should
storms develop early enough, there will be a risk of severe
thunderstorms for a portion of northwest Wisconsin, including
Sawyer, Price, Ashland, and Iron counties, mainly south of a line
from around Exeland to Butternut to Hurley.

There are several chances of thunderstorms Friday evening through
early next week. While widespread severe weather is not
anticipated, a few storms may be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed overnight through late Thursday
morning, and again Thursday afternoon.

LSZ121-140>148-150-241130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
933 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are likely after midnight over western
Lake Superior. Some storms may be severe with hail to one and a
half inches in diameter, frequent cloud-to-water lightning,
torrential rainfall which will reduce visibility to less than 1
mile, and gusty winds of up to 55 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may be ongoing Thursday morning and should weaken
and move onshore by late morning. A few storms may be strong to
severe.

There will be several more chances of thunderstorms over the
weekend and early next week. While widespread severe weather is
not anticipated at this time, a few storms may be strong.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 24, 2:57 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
257 AM CDT Thu Jun 24 2021

MNZ037-WIZ001-240815-
Carlton/South St. Louis-Douglas-
257 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 256 AM CDT, a strong thunderstorm was over Fond Du Lac
Reservation, or near Cloquet, moving east at 55 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Cloquet around 300 AM CDT.
  Scanlon, Thomson and Saginaw around 305 AM CDT.
  Pike Lake Near Duluth around 310 AM CDT.
  Superior, Hermantown and Proctor around 315 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Billings Park, Gary New Duluth, Munger, Morgan Park,
Spirit Valley, Fond Du Lac and Mahnomen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4669 9266 4687 9266 4691 9212 4664 9213
TIME...MOT...LOC 0756Z 271DEG 47KT 4679 9256

Huyck
Special weather statement, Jun 24, 3:11 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
311 AM CDT Thu Jun 24 2021

MNZ038-WIZ006-007-240845-
Pine-Washburn-Burnett-
311 AM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PINE...
SOUTHWESTERN WASHBURN AND BURNETT COUNTIES...

At 311 AM CDT, strong thunderstorms were along a line extending from
near Sandstone, to 6 miles northeast of Balsam Lake, and moving east
at 45 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Hinckley, Sandstone, Shell Lake, Grantsburg, Trade Lake, Siren,
Webster, Askov, Cloverton, Duxbury, Danbury, Hertel, Oakland,
Finlayson, Falun, Birch Island Lake, Banning State Park, Four
Corners, Friesland, and Yellow Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

LAT...LON 4573 9216 4573 9253 4565 9253 4565 9258
      4620 9306 4623 9305 4623 9238 4564 9181
      4564 9215
TIME...MOT...LOC 0811Z 275DEG 40KT 4616 9292 4550 9234

GSF
Special weather statement, Jun 24, 3:18 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
318 AM CDT Thu Jun 24 2021

MNZ037-WIZ001-240845-
Carlton/South St. Louis-Douglas-
318 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 318 AM CDT, a strong thunderstorm was over Proctor, or 7 miles
west of Superior, moving east at 45 mph.

Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Superior around 330 AM CDT.
  Wisconsin Point around 335 AM CDT.
  South Range around 340 AM CDT.
  Poplar around 345 AM CDT.

Other locations impacted by this storm include Cody, Park Point,
Wentworth, Billings Park, Gary New Duluth, Munger, Morgan Park,
Spirit Valley, Fond Du Lac and Central Hillside.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4665 9238 4683 9234 4682 9197 4678 9203
      4673 9195 4674 9176 4654 9180
TIME...MOT...LOC 0818Z 279DEG 38KT 4673 9226

Huyck
Special weather statement, Jun 24, 3:25 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
325 AM CDT Thu Jun 24 2021

WIZ008-009-240900-
Price-Sawyer-
325 AM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRICE AND SOUTHEASTERN
SAWYER COUNTIES...

At 325 AM CDT, strong thunderstorms were along a line extending from
9 miles northeast of Winter, to near Exeland, and moving east at 55
mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Phillips, Fifield, Ogema, Prentice, Spirit, Catawba, Kennan, Connors
Lake, Clifford, Wilson Lake Near Phillips, Brantwood, Loretta,
Cranberry Lake, and Musser Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

LAT...LON 4539 9068 4564 9068 4564 9122 4594 9079
      4586 9004 4539 9004 4537 9060
TIME...MOT...LOC 0824Z 284DEG 47KT 4589 9083 4559 9126

GSF
Local storm report, Jun 24, 3:41 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
341 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     MARINE TSTM WIND 1 N PORT WING           46.79N 91.39W
06/24/2021  M39 MPH          BAYFIELD           WI   MESONET

            GLOS STATION PNGW3 1 N PORT WING.

&&

KLH
Special weather statement, Jun 24, 3:47 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
347 AM CDT Thu Jun 24 2021

MNZ038-WIZ006-007-240915-
Pine-Washburn-Burnett-
347 AM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINE...
WASHBURN AND BURNETT COUNTIES...

At 347 AM CDT, strong thunderstorms were along a line extending from
near Danbury, to near Siren, and moving east at 40 mph.

Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Spooner, Shell Lake, Trego, Siren, Webster, Minong, Webb Lake
Wisconsin, Danbury, Hertel, Oakland, Springbrook, Sarona, Spooner
Lake, Falun, Mckenzie Lake, Birch Island Lake, Lampson, Markville,
Earl, and Alpha.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

LAT...LON 4564 9216 4573 9216 4573 9253 4571 9254
      4573 9262 4614 9233 4615 9165 4564 9170
TIME...MOT...LOC 0847Z 277DEG 33KT 4607 9230 4575 9234

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:44 AM CDTSpecial Weather StatementDLHBurnett31 min
Jun 24, 1:57 AM CDTSpecial Weather StatementDLHBurnett33 min
Jun 24, 2:01 AM CDTSpecial Weather StatementDLHDouglas29 min
Jun 24, 2:13 AM CDTSpecial Weather StatementDLHBayfield32 min
Jun 24, 2:29 AM CDTSpecial Weather StatementDLHDouglas16 min
Jun 24, 2:38 AM CDTSpecial Weather StatementDLHWashburn37 min
Jun 24, 2:43 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield32 min
Jun 24, 2:50 AM CDTSpecial Weather StatementDLHBayfield, Douglas25 min
Jun 24, 3:11 AM CDTSpecial Weather StatementDLHBurnett34 min
Jun 24, 3:18 AM CDTSpecial Weather StatementDLHDouglas27 min
Jun 24, 3:25 AM CDTSpecial Weather StatementDLHPrice35 min
Jun 24, 3:47 AM CDTSpecial Weather StatementDLHBurnett, Washburn28 min
Jun 24, 3:54 AM CDTSevere Thunderstorm WarningDLHBurnett, Sawyer, Washburn36 min
Jun 24, 4:25 AM CDTSpecial Weather StatementDLHWashburn35 min
Jun 24, 4:32 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer28 min
Jun 24, 4:59 AM CDTSpecial Weather StatementDLHAshland31 min
Jun 24, 7:33 AM CDTSpecial Weather StatementDLHIron27 min
Jun 24, 2:57 PM CDTSpecial Weather StatementDLHRusk33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.